Theresa E was floored when she got a phone call from VAERS, the FDA’s vaccine adverse event reporting system. Yes, the caller said, investigators did indeed feel that Theresa’s daughter’s seizures could be a serious reaction to Merck’s anti-HPV vaccine, Gardasil.
Although Theresa had had a hunch that her daughter’s intermittent seizures could have been triggered by the Gardasil vaccine, doctors completely pooh-poohed the idea.
But eventually, encouraged by information from Nina Kenney, whose daughter had also begun suffering seizures post-vaccine, she insisted on filing a VAERS report. Her doctor had for months been “too busy” to get around to the paperwork, she said, “and when I took the almost-completed form to him to finish he was a little shocked that I was serious.”
So when someone from VAERS called shortly afterwards to verify the information she’d provided and made the comment about a serious reaction, Theresa was so stunned that she asked her caller to repeat it. She’s relieved to see that taking the time to report to VAERS was worthwhile; her information will add to what investigators know.
Yes, report post-vaccine seizures—even if your doctor discourages you
"If I can prevent one more person from getting hurt, it’s all worth it. Please encourage people to send as much concrete information to VAERS as possible, because I think that’s why they listened. I didn’t just send the form. There isn’t enough space on the form to give much info, so they got a two-page letter, copies of the school report about where they found my daughter and letters stating that the (Gardasil) vaccines were stored improperly. I felt I was sending too much info, but I am glad I did. Whether it is an active ingredient or an inactive ingredient, they need to find out for sure.”
None of this is to say that there is now a proven connection between Gardasil and seizures: there isn’t, or at least, not at this point. Teenagers do develop epilepsy and seizure disorders with or without Gardasil. But when seizures follow vaccination in multiple cases, medical investigators need to—well, investigate. That’s what the FDA is supposed to do. And, thank God, they’re now doing it.
Do neurologists ask about pre-seizure vaccinations yet?
In February 2009, Gardasil vaccinations were briefly suspended in Spain after three unrelated incidents in which girls began suffering repeated convulsions hours after being vaccinated with the HPV vaccine. Eventually, authorities determined that the vaccine might have triggered, but not caused, the convulsions—a distinction that still eludes me in practical terms—largely because there were few similar cases on the books. (See here). With the best will in the world, investigators can’t reconcile correlation and causation without enough data. So just make the reports, already.
After a young girl, Jenny Tetlock, died post-Gardasil vaccination from a highly unusual ALS/autoimmune-type disease mediated by immune response, her neurologist, knowing of at least one similar case, announced to fellow neurologists that she planned to make a study of girls with ALS-type diseases (see here). Finding any such cases requires that neurologists make a habit of asking patients whether they got the vaccine.
There are so many cases of post-Gardasil seizures that surely it would be smart to call on neurologists seeing new seizure patients to ask them that question, too. Just ask the question—did you get Gardasil? Menactra? Adacel? Together or separately?—and file any appropriates reports with VAERS. Then, if there’s a connection, we’ll know.
Theresa’s daughter got her first Gardasil shot, along with Menactra, in July 2009. She suffered a commotion-causing ‘sleepwalking’ episode in her dorm in August and a second episode after the second shot. Theresa believes that both episodes were really seizures as her daughter was disoriented and appeared to observers to be on drugs; the second time the teenager recalls feeling twitchy and exhausted (common post-seizure symptoms) afterwards. Then her parents actually witnessed her seizing while they were all on vacation. The experience was devastating, but at least they finally knew was wrong. Now in her second year of college, she’s been diagnosed with a nocturnal seizure disorder and is taking Keppra twice daily.
Drugged, drunk—or seizing?
The drugged appearance is all too familiar to Nina. “I’ve never seen Nora seize, but a few weeks ago I saw her right after a seizure. She was extremely disoriented, and in fact I thought she was drunk. She was very perturbed as well. Flat out mean. She tells me this behavior is a common factor with her seizures. She has yelled at paramedics and anyone who's nearby right afterward. Furthermore, she has no memory of the seizure and often, the entire day leading up to the seizure. Post seizure, she's exhausted and has a terrible headache for a day or two afterward.”
When Theresa witnessed her daughter’s seizure on vacation, “our daughter did appear to be drunk or really out of it; she could not correctly answer the questions for paramedics after the seizure. After a bit, she did.”
Which makes one wonder whether some seizures go undiagnosed because the usual reaction to a young adult who appears to be drunk or drugged is an eye-rolling “kids will be kids.”
“As far as the MRI and EEG,” says Nina, “Nora's MRI and CT scan have been normal. She's only had one EEG and, according to the first neurologist she saw, it showed a 'slight abnormality'. I think he used the term compact partial seizure.”
The ER doctor’s diagnosis after Nora’s first seizure was syncope/dehydration because he attributed the episode to alcohol consumption the day before—even though the episode included severe tongue-biting, “a classic seizure symptom,” according to the neurologist Nora later saw. When she seized again after her second Gardasil shot, however, the final diagnosis was Epileptic Seizures, and her VAERS report now shows it as a “positive vaccine re-challenge”—which basically means that the same symptoms, or worse symptoms, presented themselves with the second shot, making a connection highly plausible. Nora did not get the third shot.
Two girls, two different VAERS responses, two years apart
Nina had a very different experience with reporting Nora’s seizures to VAERS two years ago.
When she made the connection between Gardasil and Nora’s seizures, she faxed a letter to Nora’s neurologist, sent another to the pediatrician, filed an online VAERS report, called Merck, filed an online report with Sanofli-Pasteur (because Nora had also received a Menactra shot with her first Gardasil shot), and filed an online report with the NVIC. Only the NVIC and the pediatrician responded.
A few months later, Emily Tarsell, whose daughter Chris died of still-unknown causes after receiving the Gardasil vaccination, suggested that Nina contact the FDA for the Gardasil lot numbers and reports. When the reports arrived, Nina discovered that Nora’s VAERS report seemed to include Nora among the girls who fainted upon getting the shot, probably because of the ER report after the first episode. She immediately faxed VAERS a letter; they contacted her only to get her neurologist’s contact information and left the report essentially unchanged.
Only after Nina sent a strongly-worded letter to the Vaccines and Related Biological Products Advisory Committee, prior to their meeting to decide whether to approve Gardasil for boys, did VAERS actually contact her for a timeline of events and further information. Nina’s letter had commented that a year after she’d made all those reports, no-one had bothered to contact her. Two weeks later, she heard from VAERS. After an entire year.
It bears repeating: Gardasil is not proven to cause seizures in susceptible individuals. If you're considering Gardasil for yourself of your child, you and your doctor need to honestly discuss its pros and cons given your individual circumstances and family health history.
But, “I subscribe to the Epilepsy Foundation site's parent community,” says Nina, “and there are MANY members whose seizures started after Gardasil. So in spite of what most in the medical community say, I believe there's a connection.”
And it appears that if there is one, the FDA's finally started seriously looking for it. So do your part. If your child's seizures began only after an adolescent vaccination of any kind, file the report. With or without the help and/or encouragement of your doctor.
© 2010 www.gardasilhpv.com
Permission is freely given to accurately reproduce the first five paragraphs of this article, along with a link back to this site and the entirety of the article.